Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 6, NWS Midland/Odessa, TX

April 16, 2016Mitchell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2016, 4:04 PM CDT for Mitchell County, Texas. It was in force for 56 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 16, 2016, 4:04 PM CDT (21:04 UTC)
Expired
Apr 16, 2016, 5:00 PM CDT
In force
56 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mitchell County, TX

The radar

The San Angelo radar (KSJT), 111 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 16, 4:25 PM CDTHAIL 1Colorado City, TX
Apr 16, 4:28 PM CDTHAIL 1.25Colorado City, TX
Apr 16, 4:30 PM CDTHAIL 1Colorado City, TX
Apr 16, 4:30 PM CDTHAIL 1.25Colorado City, TXHALF DOLLAR SIZE HAIL COVERING THE GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 673 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
673 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

765 
WUUS54 KMAF 162104
SVRMAF
TXC335-162200-
/O.NEW.KMAF.SV.W.0006.160416T2104Z-160416T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
404 PM CDT SAT APR 16 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MITCHELL COUNTY IN WESTERN TEXAS...

* UNTIL 500 PM CDT

* AT 404 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LAKE
  COLORADO CITY...OR NEAR COLORADO CITY...MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  COLORADO CITY...LORAINE...WESTBROOK...COLORADO CITY AIRPORT...CHAMPION
  CREEK RESERVOIR...BUFORD...LAKE COLORADO CITY AND LAKE COLORADO CITY
  STATE PARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 205 AND 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 3218 10095 3233 10107 3250 10091 3249 10073
      3242 10068 3230 10069 3221 10081
TIME...MOT...LOC 2104Z 236DEG 49KT 3231 10092 

HAIL...1.00IN
WIND...60MPH
 
$$

12
2 follow-up statements
372 
WWUS54 KMAF 162121
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT SAT APR 16 2016

TXC335-162200-
/O.CON.KMAF.SV.W.0006.000000T0000Z-160416T2200Z/
MITCHELL TX-
421 PM CDT SAT APR 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL MITCHELL COUNTY...

AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER COLORADO
CITY...MOVING NORTHEAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...LORAINE...WESTBROOK...COLORADO CITY AIRPORT...CHAMPION
CREEK RESERVOIR...BUFORD...LAKE COLORADO CITY AND LAKE COLORADO CITY
STATE PARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 205 AND 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3218 10095 3233 10107 3250 10091 3249 10073
      3242 10068 3230 10069 3221 10081
TIME...MOT...LOC 2120Z 231DEG 32KT 3236 10087 

HAIL...1.00IN
WIND...60MPH
 
$$

12
793 
WWUS54 KMAF 162134
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
434 PM CDT SAT APR 16 2016

TXC335-162200-
/O.CON.KMAF.SV.W.0006.000000T0000Z-160416T2200Z/
MITCHELL TX-
434 PM CDT SAT APR 16 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR CENTRAL MITCHELL COUNTY...

AT 430 PM CDT...LAW ENFORCEMENT REPORTED HAIL TO THE SIZE OF HALF
DOLLARS COVERING THE GROUND IN COLORADO CITY.  AT 430 PM CDT A
SEVERE THUNDERSTORM WAS LOCATED NEAR LORAINE...OR NEAR COLORADO
CITY...MOVING NORTHEAST AT 25 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...LORAINE...WESTBROOK...COLORADO CITY AIRPORT...CHAMPION
CREEK RESERVOIR...BUFORD...LAKE COLORADO CITY AND LAKE COLORADO CITY
STATE PARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 205 AND 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3218 10095 3233 10107 3250 10091 3249 10073
      3242 10068 3230 10069 3221 10081
TIME...MOT...LOC 2132Z 234DEG 43KT 3243 10077 

HAIL...1.25IN
WIND...<50MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:31 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 16, 2:31 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
231 PM CDT SAT APR 16 2016

.DISCUSSION...

A large cutoff low over New Mexico and Colorado today will provide
the opportunity for some rain over the forecast area.  Unfortunately
some of the resulting storms which develop could be severe.  A
dryline over west Texas has been driven eastward into the Permian
Basin this afternoon, and could make it to the eastern fringe of the
forecast area before retreating westward tonight due to strong
height falls with the upper low.  There will be plenty of
instability along and east of the dryline, around 1500 to 2500 J/Kg,
with the atmosphere mainly uncapped during max heating, so a few
storms could develop along the dryline this afternoon.  0 to 6 km
bulk shear will be 50 to 60kt so organized thunderstorms are
expected, some of which could produce hail, due in part to steep mid
level lapse rates of 7 to 8 C/Km.  The nose of a 100kt h25 jet will
begin to nose into the region also, but it appears mid level support
from a well defined shortwave trough will be missing, at least
through 17/00Z.

A strong shortwave trough will wheel around the base of the upper
low tonight, and along with most of the same parameters above,
likely result in widespread thunderstorms developing along the
dryline tonight over the eastern Permian Basin and Lower Trans
Pecos, if not perhaps a little further west over the central Permian
Basin.  Think a linear Mesoscale Convective System will evolve, but
a tornado or two is not outside the realm of possibility as there is
good turning of winds from the surface to h5.  Large hail and
damaging winds will be the main threat, but also heavy rainfall.
Pwats will rise to around 1 inch, and with thunderstorms possibly
training over the Lower Trans Pecos/eastern Permian Basin, rainfall
amounts could total 1 to 3 inches in a short amount of time and
result in flash flooding.  There are some differences on how far
west thunderstorms will develop on the dryline in the model data
tonight, most likely due to how quickly a Pacific cold front
collides with the retreating dryline.  Will favor a slower Pac front
since the cutoff low is still northwest of the forecast area, which
will allow the dryline to move further west before colliding with
the front, which could result in convection developing further west.
But due to these uncertainties, have added the next tier of counties
to the west of the current Flash Flood Watch, which will include
Martin, Midland, Ector and Crane counties.  The threat of severe
storms will diminish late tonight, but the potential for heavy
rainfall/flash flooding could continue through Sunday morning,
especially over the eastern most Permian Basin.

Strong winds are still expected to occur in the Guadalupe Mountains
through this afternoon, and the High Wind Warning will remain
intact.  Also, fire weather concerns are enumerated in the Fire
Weather Discussion below.  The upper low will gradually lift
northward through Tuesday, and could impart slight chances of rain
to the area Sunday night through Monday night.  Fortunately, any
thunderstorms that develop look to stay below severe levels during
this time.  Temperatures will mainly be above normal through next
week, but below normal Monday behind a cold front.  We could see
more rain chances mid next week, but there is not a lot of agreement
amongst models at this time.

&&

.FIRE WEATHER...

Critical fire weather conditions with high fire danger will continue
through this evening across the Guadalupe Mountains and southeast
New Mexico Plains where a Red Flag Warning remains in effect.
Relative humidity values across that area have dropped to the 10 to
15 percent range this afternoon, with west to southwest winds
gusting to over 30 MPH across the plains, and upwards of 60 MPH in
the Guadalupe Mountains. Wind gusts will diminish after sunset this
evening, and as relative humidity values begin to recover, fire
weather conditions will improve.  This afternoon, thunderstorms are
possible across the eastern Permian Basin and Lower Trans Pecos,
with a westward expansion of storm coverage expected as the dryline
retreats this evening.  A line of storms is expected to develop from
roughly the central Permian Basin SSW through the Lower Trans Pecos,
with rounds of heavy rain possible as the line moves east through
the early morning.  As much of the west will stay dry, relative
humidity values there could drop to around 10 to 15 percent on
Sunday, though light 20 foot winds will preclude critical fire
weather conditions.  Fire weather conditions look to continue to
improve through the upcoming week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  72  51  71 /  80  40  20  30
Carlsbad                       46  73  47  72 /  10   0  10  20
Dryden                         61  84  60  79 /  70  50  30  30
Fort Stockton                  53  80  54  72 /  70  10  20  30
Guadalupe Pass                 44  67  45  65 /  10   0  10  20
Hobbs                          45  72  46  70 /  20  10  20  20
Marfa                          40  72  42  71 /  20  10  10  20
Midland Intl Airport           53  75  53  71 /  70  20  20  20
Odessa                         53  75  53  72 /  60  10  20  20
Wink                           48  80  52  75 /  30  10  20  20

&&

.MAF Watches/Warnings/Advisories...
NM...High Wind Warning until 6 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

     Red Flag Warning until 8 PM MDT this evening for Guadalupe
     Mountains-Southeast Plains.

TX...Flash Flood Watch from 7 PM CDT this evening through Sunday
     afternoon for Borden-Crane-Ector-Glasscock-Howard-Martin-
     Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton.

     High Wind Warning until 7 PM CDT /6 PM MDT/ this evening for
     Guadalupe Mountains.

     Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
     Guadalupe Mountains.

&&

84/67
Hazardous weather outlook, Apr 16, 2:35 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
235 PM CDT SAT APR 16 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
235 PM CDT SAT APR 16 2016 /135 PM MDT SAT APR 16 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE LATER TODAY ACROSS EASTERN PORTIONS OF
THE REGION. SOME STORMS COULD BE STRONG TO SEVERE WITH LARGE HAIL
AND DAMAGING WINDS BEING THE MAIN THREATS. THIS EVENING AND
OVERNIGHT TONIGHT...THUNDERSTORM CHANCES INCREASE SIGNIFICANTLY
ACROSS THE CENTRAL PERMIAN BASIN AND LOWER TRANS PECOS AND POINTS
EAST WITH THE MAIN CONCERN SHIFTING TO FLOODING AND FLASH
FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS
BEGINNING THIS EVENING THROUGH SUNDAY MORNING.

HIGH WINDS WILL CONTINUE TO AFFECT THE GUADALUPE MOUNTAINS THROUGH
EARLY THIS EVENING. A HIGH WIND WARNING REMAINS IN EFFECT FOR
THIS AREA.

CRITICAL FIRE WEATHER CONDITIONS WILL CONTINUE ACROSS THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO THROUGH THIS EVENING.
A RED FLAG WARNING REMAINS IN EFFECT FOR THESE AREAS THROUGH THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW THUNDERSTORM CHANCES LOOK TO HANG AROUND FOR EASTERN AND
SOUTHERN PORTIONS OF THE REGION THROUGH MUCH OF THE WORK WEEK.
SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING AND OVERNIGHT
TONIGHT GENERALLY ALONG AND EAST OF A LAMESA TO FORT STOCKTON
LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 16, 3:52 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
352 PM CDT SAT APR 16 2016

TXZ053-162130-
MITCHELL TX-
352 PM CDT SAT APR 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MITCHELL COUNTY UNTIL 430
PM CDT...

AT 351 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF LAKE COLORADO CITY...OR 13 MILES SOUTHWEST OF
COLORADO CITY...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLORADO CITY...WESTBROOK...CHAMPION CREEK RESERVOIR...LAKE COLORADO
CITY AND LAKE COLORADO CITY STATE PARK.

THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 207 AND 219.

LAT...LON 3212 10100 3225 10111 3250 10089 3223 10069
TIME...MOT...LOC 2051Z 236DEG 49KT 3224 10098

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 3:15 AM CDTHigh Wind WarningMAF16 hr
Apr 16, 3:30 AM CDTRed Flag WarningMAF18 hr
Apr 16, 3:52 PM CDTSpecial Weather StatementMAFMitchell38 min
Apr 16, 5:00 PM CDTSevere Thunderstorm WarningMAFMitchell, Scurry30 min
Apr 16, 5:09 PM CDTSpecial Weather StatementMAFGlasscock, Midland51 min
Apr 16, 5:46 PM CDTSpecial Weather StatementMAFHoward44 min
Apr 16, 5:55 PM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Mitchell50 min
Apr 16, 6:21 PM CDTSevere Thunderstorm WarningMAFBorden, Howard, Mitchell, Scurry54 min
Apr 16, 6:43 PM CDTTornado WarningMAFBorden, Howard, Mitchell, Scurry47 min
Apr 16, 6:48 PM CDTSpecial Weather StatementMAFUpton27 min
Apr 16, 6:56 PM CDTSpecial Weather StatementMAFGlasscock34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.